Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Brownsville, TX

February 12, 2008Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Feb 12, 2008, 4:18 PM CST for Kenedy County, Willacy County, Texas. It was in force for 72 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2008, 4:18 PM CST (22:18 UTC)
Expired
Feb 12, 2008, 5:30 PM CST
In force
72 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 67 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 4:30 PM CSTHAIL 0.59 N Raymondville, TX
Feb 12, 4:30 PM CSTHAIL 1.259 Nne Raymondville, TX
Feb 12, 4:45 PM CSTHAIL 0.59 N Raymondville, TXSECOND STORM IN 15 MINUTES...EACH PRODUCED NEAR DIME SIZE HAIL ON THE WILLACY KENEDY COUNTY LINE.
Feb 12, 4:45 PM CSTHAIL 1.75Port Mansfield, TXREPORTED BY HUSBAND OF OBSERVER AT RESIDENCE NEAR CENTER OF TOWN ON COPANO ROAD.
Feb 12, 4:50 PM CSTTSTM WND GST 41Port Mansfield, TXALSO REPORTED MARBLE SIZE HAIL...0.50 INCH IN DIAMETER...AT HARBORMASTER OFFICE LOCATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 122221
SVRBRO
TXC261-489-122330-
/O.NEW.KBRO.SV.W.0004.080212T2218Z-080212T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
418 PM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KENEDY COUNTY IN DEEP SOUTH TEXAS...
  WILLACY COUNTY IN DEEP SOUTH TEXAS...
  THIS INCLUDES THE CITIES OF...YTURRIA...WILLAMAR...SANTA MONICA...
  PORFIRIO...LOS COYOTES...RAYMONDVILLE...PORT MANSFIELD...

* UNTIL 530 PM CST

* AT 418 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL 
  APPROACHING THE WILLACY AND KENEDY COUNTY LINE. THESE STORMS WERE  
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF PORT     
  MANSFIELD TO YTURRIA. THESE STORMS ARE MOVING SOUTHEAST AT 15 TO   
  20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YTURRIA BY 425 PM CST...
  RAYMONDVILLE BY 445 PM CST...
  PORT MANSFIELD BY 450 PM CST...
  WILLAMAR AND LYFORD BY 500 PM CST...
  SEBASTIAN BY 510 PM CST...
  PORFIRIO AND LOS COYOTES BY 515 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2635 9786 2658 9792 2670 9746 2661 9745
      2656 9740 2660 9735 2673 9738 2675 9735
      2644 9723 2641 9728 2645 9727 2659 9734
      2654 9742 2642 9740 2635 9745 2631 9757
TIME...MOT...LOC 2218Z 332DEG 15KT 2667 9749 2657 9784

$$

SPEECE
1 follow-up statement
000 
WWUS54 KBRO 122306
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
503 PM CST TUE FEB 12 2008

TXC261-489-122330-
/O.CON.KBRO.SV.W.0004.000000T0000Z-080212T2330Z/
WILLACY TX-KENEDY TX-
503 PM CST TUE FEB 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR SOUTHEASTERN KENEDY AND WILLACY COUNTIES...

AT 503 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE 
DAMAGING HAIL UP TO GOLF BALL SIZE IN CENTRAL WILLACY COUNTY. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PORT MANSFIELD TO 
LYFORD. THESE SEVERE THUNDERSTORMS WERE MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEBASTIAN...PORFIRIO AND SANTA MONICA

HAIL UP TO ONE AND THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN 
REPORTED IN PORT MANSFIELD WITH THIS STORM. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 2635 9786 2658 9792 2670 9746 2661 9745
      2656 9740 2660 9735 2673 9738 2675 9735
      2644 9723 2641 9728 2645 9727 2659 9734
      2654 9742 2642 9740 2635 9745 2631 9757
TIME...MOT...LOC 2303Z 332DEG 15KT 2648 9738 2640 9774

$$

SPEECE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 1:31 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 12, 1:31 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
131 PM CST TUE FEB 12 2008

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE THE LINE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS CONTINUES TO MOVE
SOUTHWARD TOWARDS THE UPPER TX COAST BUT NOT MUCH DEVELOPMENT
TOWARDS THE COASTAL BEND. IT APPEARS THE WARMER TEMPERATURES AT
850MB CONTINUE TO PROVIDE A LID FOR CONVECTION TO DEVELOP ACROSS
THE RIO GRANDE PLAINS BUT THE FRONT SHOULD ERODE THE CAP AND SOME
ISOLATED TO SCATTERED SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO
SHOULD STILL DEVELOP ACROSS DEEP SOUTH TX LATE THIS AFTERNOON INTO
EARLY EVENING BEFORE THE FRONT MOVES THROUGH THE AREA. WILL KEEP A
SLIGHT CHANCE OF RAIN FOR EARLY EVENING. OTHERWISE...A DRYING AND
COOLING TREND IS EXPECTED TONIGHT INTO WEDNESDAY AS HIGH PRESSURE
BUILDS INTO THE CWA IN THE WAKE OF THE FRONT. RETURN FLOW IS
EXPECTED TO DEVELOP LATE WEDNESDAY WITH LOW PRESSURE DEVELOPING
OVER THE CENTRAL PLAINS. MOISTURE IS EXPECTED TO INCREASE THURSDAY
WITH LOW PRESSURE ACROSS WEST TX AS A 500MB TROUGH ACROSS THE
WESTERN UNITED STATES APPEARS TO CUT-OFF AS A LOW/TROUGH AND DROP
SOUTHWARD ACROSS WEST TX AND NORTHERN MEXICO FRIDAY INTO SATURDAY.
ANOTHER COLD FRONT IS PROGGED TO MOVE THROUGH THE LOWER RIO GRANDE
VALLEY FRI AFTERNOON BUT MOST OF THE CONVECTION WILL LIKELY BE
ACROSS SOUTHEAST TX SIMILAR TO TODAYS EVENT. THIS WILL BRING
ANOTHER SHOT OF COOLER AIR BUT WITH THE 500MB TROUGH/LOW HANGING
BACK TO THE WEST...THE MODELS ARE FAIRLY CONSISTENT WITH
OVERRUNNING DEVELOPING SATURDAY AS WELL AS THE POSSIBILITY OF
ELEVATED CONVECTION. THIS WILL LIKELY CONTINUE UNTIL THE 500MB LOW
MOVES EASTWARD ACROSS SOUTHWEST TX SATURDAY BRINGING AN END TO
RAIN CHANCES FROM WEST TO EAST LATE SATURDAY AS AN AREA OF LOW
PRESSURE DEVELOPS OVER THE WESTERN GULF OF MEXICO AND LIFTS
NORTHWARD SAT NIGHT. HIGH PRESSURE BUILDING INTO SOUTH TX SUNDAY
WITH NORTHWEST FLOW ALOFT SHOULD PROVIDE DRY WEATHER INTO EARLY
NEXT WEEK WITH TEMPERATURES WARMING THROUGH THE REST OF THE PERIOD
AS RETURN FLOW DEVELOPS LATE MONDAY.
&&

.AVIATION...PREVAIL VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24
HOURS WITH TEMPO MVFR CONDITIONS IN CIGS/VSBYS IN ANY SHOWERS OR
THUNDERSTORMS.  WINDS WILL BE MODERATE TO STRONG FROM THE SOUTHEAST
THIS AFTERNOON AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA
LATER TODAY.  MODERATE NORTH WINDS WILL PREVAIL LATE THIS AFTERNOON
AND TONIGHT IN THE WAKE OF THE COLD FRONT.
&&

.MARINE...BUOY020 REPORTED SOUTH TO SOUTHEAST WINDS AT 12 TO 16
KNOTS AND SEAS 4.6 FEET WITH AN 8 SECOND PERIOD. WINDS AND SEAS ARE
STILL BELOW SMALL CRAFT ADVISORY CRITERIA OVER THE OPEN WATERS.
THE COLD FRONT IS PRESENTLY OVER SOUTH TEXAS AND WILL MOVE THROUGH
THE COASTAL WATERS OF DEEP SOUTH TEXAS LATE THIS AFTERNOON.
THEREFORE WILL NOT BEGIN THE SMALL CRAFT ADVISORY ABOUT 4 PM THIS
AFTERNOON.  WINDS HAVE ALREADY REACHED SMALL CRAFT ADVISORY CRITERIA
OVER THE LAGUNA SO WILL BEGIN THE SMALL CRAFT ADVISORY FOR THAT AREA
AT THIS TIME.   WINDS SHIFT BACK TO THE SOUTHEAST BY MIDNIGHT
THURSDAY AS HIGH PRESSURE MOVES TO THE EAST. WINDS LATER IN THE WEEK
WILL BE GUSTY IN RESPONSE TO A SECOND APPROACHING COLD FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  54  70  57  77 /  30   0   0   0
BROWNSVILLE          54  72  57  77 /  20   0   0   0
HARLINGEN            52  72  54  79 /  20   0   0   0
MCALLEN              52  75  54  79 /  20   0   0   0
RIO GRANDE CITY      49  76  53  79 /  20   0   0   0
SOUTH PADRE ISLAND   55  67  59  76 /  30   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR GMZ130-132-
     135.

     SMALL CRAFT ADVISORY UNTIL 3 AM CST WEDNESDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
MARINE/AVIATION...65
MESO...MARTINEZ
Hazardous weather outlook, Feb 12, 3:40 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
340 PM CST TUE FEB 12 2008

TXZ248>257-131200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
340 PM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS AND THE ADJACENT
LOWER TEXAS COASTAL WATERS THIS AFTERNOON. THE PASSAGE OF THIS COLD
FRONT MAY PRODUCE SOME ISOLATED SEVERE THUNDERSTORMS ACROSS THE
EASTERN PORTIONS OF DEEP SOUTH TEXAS THROUGH 8 PM. THE COUNTIES WITH
THE BEST CHANCES FOR SEVERE WEATHER THIS AFTERNOON WILL BE KENEDY...
WILLACY...HIDALGO AND CAMERON. THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THAT FORM WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SECOND COLD FRONT IS EXPECTED LATE IN THE WEEK OR EARLY
SATURDAY. WINDS WILL AGAIN BE GUSTY AFTER THE FRONT PASSES...WITH
SMALL CRAFT ADVISORIES LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN CAMERON...WILLACY...KENEDY AND
HIDALGO COUNTIES THIS AFTERNOON.

SPEECE

In the hours before

Special weather statement, Feb 12, 4:04 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
404 PM CST TUE FEB 12 2008

TXZ253>257-130030-
HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
INCLUDING THE CITIES OF...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
404 PM CST TUE FEB 12 2008

...DEVELOPING LINE OF STRONG TO SEVERE THUNDERSTORMS HEADED FOR
PORTIONS OF THE LOWER RIO GRANDE VALLEY LATE THIS AFTERNOON...

AT 4 PM CST...A SQUALL LINE EXTENDED FROM THE HIDALGO WILLACY
KENEDY COUNTY LINE ABOUT 10 MILES WEST OF HIGHWAY 77...NORTHEAST
TO PADRE ISLAND AND INTO THE GULF OVER AND EAST OF THE CENTRAL
KENEDY COUNTY COAST.

THE LINE WAS EASING SOUTH TOWARD THE LOWER RIO GRANDE VALLEY AT
AROUND 15 MPH...AND WILL REACH NORTHERN WILLACY COUNTY...INCLUDING
YTURRIA AND PORT MANSFIELD...BEFORE 430 PM...AND NORTHEASTERN
HIDALGO COUNTY...INCLUDING SAN MANUEL...AROUND THE SAME TIME. THE
REST OF WILLACY COUNTY WILL BE AFFECTED BETWEEN 430 AND 515 PM.

THE ATMOSPHERE REMAINS QUITE UNSTABLE SOUTHWARD INTO EASTERN
HIDALGO AND ALL OF CAMERON COUNTY...AND THE LINE MAY HOLD TOGETHER
AFTER 515 PM AS IT APPROACHES THE MORE POPULATED AREAS ALONG
HIGHWAYS 83 AND 77...INCLUDING HARLINGEN...LA
FERIA...MERCEDES...AND BROWNSVILLE.

RESIDENTS OF THE THESE AND OTHER AREAS CAN EXPECT A 10 TO 30
MINUTE PERIOD OF TORRENTIAL RAINS...WIND GUSTS OF 40 MPH OR
MORE...AND HAIL. STRONGER CELLS WITHIN THE LINE WILL BE CAPABLE OF
PRODUCING LARGE HAIL OF PENNY SIZE OR GREATER AS WELL AS POSSIBLE
DAMAGING WIND GUSTS OF 50 MPH OR GREATER.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES...INCLUDING POSSIBLE SEVERE WEATHER WARNINGS...FROM THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE.

&&

FOR MORE INFORMATION...PLEASE SURF TO HTTP://WEATHER.GOV/RGV.

BSG

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:24 PM CSTMarine Weather StatementBRO96 min
Feb 12, 2:02 PM CSTSevere Thunderstorm WarningBROKenedy43 min
Feb 12, 2:06 PM CSTSpecial Marine WarningBRO114 min
Feb 12, 2:46 PM CSTSevere Thunderstorm WarningBROKenedy44 min
Feb 12, 3:28 PM CSTSevere Thunderstorm WarningBROKenedy47 min
Feb 12, 3:49 PM CSTSpecial Marine WarningBRO116 min
Feb 12, 5:18 PM CSTSevere Thunderstorm WarningBROCameron42 min
Feb 12, 5:30 PM CSTSevere Thunderstorm WarningBROKenedy, Willacy30 min
Feb 12, 5:39 PM CSTSpecial Marine WarningBRO2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.